Flash Flood, Pulaski
- When
- January 5, 5:07 AM CST to 12:15 PM CST
- Where
- Pulaski County, St Robert
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.817, -92.233
Several periods of heavy rain in conjunction with little vegetation over the winter months set the stage for widespread flooding across much of extreme southeast Kansas and southern and central Missouri. In Pulaski County, numerous roads and low lying areas were inundated and impassable by motorists countywide.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Several periods of heavy rain in conjunction with little vegetation over the winter months set the stage for widespread flooding across much of extreme southeast Kansas and southern and central Missouri. In Pulaski County, numerous roads and low lying areas were inundated and impassable by motorists countywide. Some locations that were affected by flooding include, Highway O near Dixon, areas near Jones Creek, a section of Texas Road, and a section of Cave Road near St. Robert.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jan 5, 2:18 AM CST, 2 hours 49 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
218 AM CST WED JAN 5 2005
FLOODING AND FREEZING RAIN POTENTIAL CONTINUE TO HIGHLIGHT THE FOCUS
FOR THIS FORECAST PACKAGE. SURFACE FRONT REMAINS NEARLY STATIONARY
ACROSS SOUTH CENTRAL MISSOURI EARLY THIS MORNING. TEMPERATURES WERE
RANGING FROM JUST ABOVE FREEZING ALONG THE NORTHWEST BORDER OF THE
CWA TO AROUND 50 ALONG THE SOUTHEAST BORDER. OF MAIN CONCERN AT THE
MOMENT IS THE ONGOING HEAVY RAIN ACROSS THE CWA. GENERAL RAINFALL
AMOUNTS OF 2 TO 3 INCHES HAVE OCCURRED THROUGHOUT THE CWA DURING THE
PAST 24 HOURS AND HAVE SATURATED THE GROUND OVER THE AREA. NEXT
SHORTWAVE WAS LIFTING OUT OF THE SOUTHERN PLAINS WITH MORE HEAVY
RAINFALL TRAINING INTO THE AREA. HEAVY PRECIPITATION CONTINUES IN A
BAND STRETCHING ALL THE WAY INTO WEST TEXAS SO THIS EVENT IS LONG
FROM OVER.
TODAY...WITH RIVERS/LOW LYING AREAS ALREADY IN FLOOD ACROSS THE
AREA...ADDITIONAL HEAVY RAIN WILL JUST ADD TO THE FLOODING. AS A
RESULT WILL CONTINUE FLOOD WATCH THROUGH TODAY. WOULD NOT BE
SURPRISED TO SEE ADDITIONAL 2 TO 3 INCHES OF RAINFALL TODAY. COLDER
AIR IS EXPECTED TO GRADUALLY SLIP INTO THE NORTHWEST SECTIONS OF THE
CWA TOWARDS SUNRISE AND DROP TEMPERATURES BELOW FREEZING. WILL
LIKELY SEE A CHANGEOVER TO FREEZING RAIN IN THOSE AREAS TOWARDS
SUNRISE...BEGINNING WITH ELEVATED SURFACES. WILL NEED TO MONITOR
TEMPERATURES CLOSELY IN THIS AREA AS ICE ACCUMULATION COULD BUILD UP
QUICKLY WITH EXPECTED HEAVY RAIN. FOR NOW PLAN ON STICKING WITH
ADVISORY BUT MAY NEED TO UPGRADE TO WARNING IF CHANGEOVER TO
FREEZING RAIN OCCURS SOONER. BY THIS AFTERNOON COLDER AIR MASS WILL
BE PUSHING INTO THE WESTERN CWA AND WILL SEE CHANGEOVER TO LIGHT
SNOW WITH HEAVIEST PRECIPITATION STAYING AHEAD OF THE COLDER AIR.
AM NOT EXPECTING MUCH SNOW ACCUMULATION.
TONIGHT...
MUCH COLDER AIR MASS THAN WE HAVE HAD IN THE PAST WEEK PUSHES
THROUGH THE CWA TONIGHT AND WILL DROP TEMPERATURES BACK INTO THE
TEENS AND 20S. MAY STILL SEE PRECIPITATION DURING THE EVENING HOURS
AS IT PUSHES OUT OF THE AREA FROM WEST TO EAST...BUT PRECIPITATION
SHOULD END IN ALL LOCATIONS BY MIDNIGHT.
THURSDAY/FRIDAY...DRY CONDITIONS EXPECTED IN THE WAKE OF STRONG
STORM SYSTEM WITH COLD TEMPERATURES AND HIGHS REMAINING BELOW
FREEZING ON THURSDAY AND MODERATING TEMPERATURE BY FRIDAY AHEAD OF
THE NEXT SHORTWAVE.
HAVE DIMINISHED POPS IN THE WESTERN CWA FOR FRIDAY NIGHT AS BEST
MOISTURE RETURN LOOKS TO BE IN THE EAST. STILL ONLY HAVE LOW POPS
GOING ACROSS THE EAST. PRECIPITATION TYPE LOOKS TO BE RAIN AT THIS
TIME WITH TEMPERATURES IN THE 30S/40S.
LITTLE CHANGES MADE TO THE EXTENDED GRIDS BUT IT APPEARS A WARMING
TREND IS EXPECTED WITH HIGHS BACK INTO THE 50S AND 60S.
LINDENBERG
&&
.AVIATION...
FOR THE 06Z KSGF/KJLN TAFS...THERE IS A BIT OF A BREAK IN THE
HEAVIER PRECIPITATION ATTM. SURFACE WAVE ALONG THE NEARLY STATIONARY
COLD FRONT IS OVER SOUTHERN MISSOURI...WITH THE FRONT LIFTING NORTH
OF KUNO AS 0500 GMT. ANOTHER WAVE HAS DEVELOPED ALONG THE RED RIVER
WITH THUNDERSTORMS BREAKING OUT NORTH OF THE FRONT FROM SOUTH
CENTRAL KS INTO NORTHERN TX. THIS WILL RIDE NORTHEAST AFFECTING THE
REGION LATER TONIGHT. FINAL AND STRONGEST WAVE OF LOW PRESSURE WILL
MOVE THROUGH SOUTHERN MO LATE WED MORNING WITH PRECIPITATION
GRADUALLY TAPERING OFF LATE IN THE DAY. MAY SEE SOME LIGHT FREEZING
PRECIP MOVE INTO THE KJLN AREA WED AFTERNOON AS COLD AIR SURGES
SOUTH BEHIND THE SFC LOW...BUT THE HEAVIER PRECIPITATION WILL BE
MOVING EAST OF THE AREA DURING THAT TIME. HAVE MAINLY MVFR/TEMPO IFR
CONDITIONS THROUGH MIDDAY WED THEN IFR WED AFTERNOON EVENING AS LOW
STRATUS BECOMES ESTABLISHED BEHIND EXITING LOW PRESSURE.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...WINTER WEATHER ADVISORY THROUGH WEDNESDAY NORTH OF A NEVADA TO
VERSAILLES LINE.
FLOOD WATCH THROUGH WEDNESDAY ALL COUNTIES.
.KS...FLOOD WATCH ALL COUNTIES THROUGH WEDNESDAY.
WINTER WEATHER ADVISORY THROUGH WEDNESDAY FOR BOURBON AND
CRAWFORD COUNTY.
WFO SGFHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 756 PM CST TUE JAN 4 2005 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-051200- BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD- DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE- LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS- POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER- WRIGHT- INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON... FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON... MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK... PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS. 756 PM CST TUE JAN 4 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. FLOODING: AREAS OF MODERATE TO LOCALLY HEAVY RAIN WILL OCCUR INTO THE EARLY MORNING HOURS. THE HEAVIEST RAIN IS EXPECTED OVER SOUTHEAST KANSAS AND IN COUNTIES ALONG THE WESTERN MISSOURI STATE LINE NORTHEAST TO ELDON AND VERSAILLES. THIS WILL AGGRAVATE ALREADY EXISTING FLOODING ACROSS THE REGION. NUMEROUS LOW WATER CROSSINGS ARE FLOODED IN THE OUTLOOK AREA. DENSE FOG: AREAS OF DENSE FOG WILL OCCUR...MAINLY ALONG AND SOUTH OF STATE HIGHWAY 60 WHICH IS NORTH OF WARM FRONT LIFTING NORTH FROM ARKANSAS. THE VISIBILITY WILL BE NEAR ZERO IN SOME AREAS...ESPECIALLY FROM THE SPRINGFIELD AREA SOUTH TO THE ARKANSAS STATE LINE...AND EAST OF SPRINGFIELD TO THE HOUSTON AND WEST PLAINS AREAS. THUNDERSTORMS: ISOLATED THUNDERSTORMS WILL BE EMBEDDED WITH THE AREAS OF RAINFALL THAT MOVE NORTHEAST INTO THE AREA THROUGH TONIGHT. SEVERE STORMS ARE NOT EXPECTED. FREEZING RAIN: TEMPERATURES MAY FALL TO AROUND FREEZING TONIGHT ALONG AND NORTHWEST OF A VERSAILLES TO PITTSBURG KANSAS LINE. IF TEMPERATURES DO GET THIS COLD THEN SOME ICE COULD ACCUMULATE...MAINLY ON ELEVATED SURFACES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ADDITIONAL MODERATE TO HEAVY RAINFALL IS POSSIBLE EARLY WEDNESDAY...WHICH COULD LEAD TO ADDITIONAL FLOODING. ALSO...TEMPERATURES WILL REMAIN NEAR FREEZING OVER FAR NORTHWEST PORTIONS OF THE OUTLOOK AREA...SO SOME ADDITIONAL ICE ACCUMULATIONS ARE POSSIBLE THERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. IZZI/DSA
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0448 AM CST WED JAN 05 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0447 AM FLASH FLOOD STOCKTON 37.70N 93.80W
01/05/2005 CEDAR MO LAW ENFORCEMENT
SEVERAL LOW WATER CROSSINGS AND LOW LYING AREAS COUNTY
WIDE ARE INUNDATED. REPORTED BY LAW ENFORCEMENT.
CRAMERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0451 AM CST WED JAN 05 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0448 AM FLASH FLOOD BUFFALO 37.65N 93.10W
01/05/2005 DALLAS MO LAW ENFORCEMENT
ONE ROAD IN BUFFALO IS INUNDATED WITH FLASH FLOODING.
REPORTED BY LAW ENFORCEMENT.
CRAMERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0454 AM CST WED JAN 05 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0453 AM FLASH FLOOD 1 S PRESTON 37.92N 93.23W
01/05/2005 HICKORY MO LAW ENFORCEMENT
HIGHWAY D ONE MILE SOUTH OF PRESTON IS IMPASSABLE FROM
FLASH FLOODING. REPORTED BY LAW ENFORCEMENT.
CRAMERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0500 AM CST WED JAN 05 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0459 AM FLASH FLOOD CAMDENTON 38.00N 92.75W
01/05/2005 CAMDEN MO LAW ENFORCEMENT
SEVERAL LOW WATER CROSSINGS AND LOW LYING AREAS
INUNDATED COUNTY WIDE. REPORTED BY LAW ENFORCEMENT.
CRAMERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0504 AM CST WED JAN 05 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0500 AM FLASH FLOOD WARSAW 38.25N 93.38W
01/05/2005 BENTON MO LAW ENFORCEMENT
SEVERAL LOW WATER CROSSINGS AND LOW LYING AREAS ARE
FLOODED. REPORTED BY LAW ENFORCEMENT.
CRAMERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0507 AM CST WED JAN 05 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0504 AM FLASH FLOOD LEBANON 37.68N 92.67W
01/05/2005 LACLEDE MO LAW ENFORCEMENT
LAW ENFORCEMENT OFFICIALS ARE CURRENTLY IN THE PROCESS
OF CLOSING OFF HIGHWAYS B AND J DUE TO FLASH FLOODING.
SEVERAL OTHER LOW LYING AREAS COUNTY WIDE ARE ALSO
INUNDATED. REPORTED BY LAW ENFORCEMENT.
CRAMERThe Springfield radar (KSGF), 122 km away, was scanning. The volume nearest the first event began at 11:08 UTC.
1 flash flood, 1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5435552, 5435553.